Thunderstorm Wind, Scott
- When
- August 27, 4:14 AM CST to 10:19 AM CST
- Where
- Scott County, 0.85 mi SW of Prior Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.710, -93.430
Large tree branches were down.
A line of thunderstorms lifted up from the southwest during the early morning hours of August 27. This caused widespread wind damage across far eastern Minnesota, including some wind damage to the MN State Fair.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of thunderstorms lifted up from the southwest during the early morning hours of August 27. This caused widespread wind damage across far eastern Minnesota, including some wind damage to the MN State Fair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 1:36 AM CST, 2 hours 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 236 AM CDT Tue Aug 27 2024 .KEY MESSAGES... - Another round of thunderstorms is expected early this morning. The severe risk is expected to be limited, but a few severe storms are still possible. - Cooler the rest of this week, with the next chance for showers and thunderstorms expected Thursday. && .DISCUSSION... Issued at 236 AM CDT Tue Aug 27 2024 The next round of thunderstorms is ongoing across southwestern MN. These storms are expected to track east northeast along a moisture and instability gradient through the early morning. Some severe risk will exist given 2000 J/kg MUCAPE and 30-40 kts of effective shear. A stable boundary layer may limit the wind threat and so far cores have not exhibited much of a large hail threat either. Therefore, isolated instances of severe weather are possible during the next several hours and we are not anticipating a repeat of the well-organized MCS from Monday evening. Following this morning's activity, additional organized complexes are not anticipated for the rest of the day. There may be some isolated or scattered cells that develop across central MN and western WI this afternoon and evening as the shortwave trough axis passes through. Deep layer shear is good, and a pocket of steeper mid level lapse rates (7-7.5 C/km) will be passing overhead mid afternoon. Boundary layer flow is weak enough that we won't be advecting much drier air in and dew points may still be near 70 in east central MN and west central WI. Therefore, a few stronger storms can't be ruled out. High pressure will build south to north of the Great Lakes Wednesday. This will bring drier air in for a time, but the next feature to watch is a rather potent trough tracking along the US/Canada border Wednesday night and Thursday. Return flow will draw deeper moisture back northward Thursday ahead of a cold front. Pwats could return to near 2 inches by afternoon. Forcing/convergence along the cold front is better than we've seen recently. A band of showers and thunderstorms is expected to develop and push through the area Thursday afternoon and Thursday night. Cooler and drier air will then persist through Labor Day weekend, especially following the passage of a secondary front Saturday night. Lows in the 40s are possible Sunday night with highs in the upper 60s to low 70s Labor Day. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1220 AM CDT Tue Aug 27 2024 Kept most of the previous TAF intact as the timing still lines up with the recent CAMs as another line of thunderstorms is approaching western Minnesota right now. TEMPO groups within each TAF should be the approximate timing tracked by current storm motion. Besides the TSRA potential, MVFR CIGS are prevalent from stratus and fog and will slowly lift throughout the day after the storms move through. Right now the expectation is to main VFR CIGS through the end of the period but see a return to MVFR by 12z Wednesday. KMSP...The 2nd round of TSRA is not expected to be as strong as what went through earlier this evening, however gusts exceeding 50kts are possible should they be severe. The better chance for severe right now looks to stay south of MSP from MKT to I-90. /OUTLOOK FOR KMSP/ WED...MVFR/BR early, then VFR. Wind N to NE 5kts. THU...MVFR/IFR, SHRA/-TSRA likely. Wind SW 10kts. FRI...VFR. Wind W 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...TDH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 AM CDT Tue Aug 27 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 AM CDT Tue Aug 27 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A few strong to severe storms are expected to move through the area this morning, followed by further scattered showers and storms through the afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1223 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Dmg Chetek 45.32N 91.65W
08/26/2024 Barron WI Fire Dept/Rescue
Multiple trees and power lines down. Time
estimated from radar.
&&Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM Tstm Wnd Gst 4 S Granite Falls 44.75N 95.55W
08/27/2024 M53 MPH Yellow Medicine MN AWOS
AWOS station KGDB Granite Falls AP.
&&Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Dmg 2 ENE Hamburg 44.74N 93.93W
08/26/2024 Carver MN Public
Trees and power lines down. Time estimated
from radar.
&&Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Tue Aug 27 2024
MNZ065>067-073>075-270945-
Brown MN-McLeod MN-Sibley MN-Renville MN-Nicollet MN-Redwood MN-
407 AM CDT Tue Aug 27 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN SIBLEY...EAST CENTRAL
REDWOOD...SOUTHWESTERN MCLEOD...EASTERN BROWN...SOUTHEASTERN RENVILLE
AND NICOLLET COUNTIES THROUGH 445 AM CDT...
At 406 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to 7 miles northwest of Hanska.
Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
New Ulm and Fairfax around 410 AM CDT.
Gibbon around 415 AM CDT.
Lafayette around 420 AM CDT.
Winthrop and Stewart around 425 AM CDT.
Gaylord around 430 AM CDT.
Brownton around 435 AM CDT.
Other locations impacted by these storms include Klossner, Essig, St
George, Fort Ridgely State Park, Fernando, New Ulm Airport, Searles,
New Sweden, Norseland, and Flandrau State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4451 9497 4479 9440 4439 9397 4424 9432
4426 9436 4422 9437 4413 9459
TIME...MOT...LOC 0906Z 231DEG 48KT 4450 9484 4423 9458
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BorghoffSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Tue Aug 27 2024
MNZ059-060-066>070-076-271030-
Le Sueur MN-Dakota MN-Hennepin MN-McLeod MN-Carver MN-Sibley MN-
Scott MN-Wright MN-
445 AM CDT Tue Aug 27 2024
...STRONG THUNDERSTORMS WILL IMPACT HENNEPIN...SOUTH CENTRAL
WRIGHT...WEST CENTRAL DAKOTA...NORTHERN LE SUEUR...EASTERN SIBLEY...
SCOTT...NORTHEASTERN MCLEOD AND CARVER COUNTIES THROUGH 530 AM CDT...
At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Lake to near Norwood Young America
to near Le Sueur. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Waconia, Belle Plaine, Jordan, Carver, and Winsted around 450 AM
CDT.
Chaska, Chanhassen, Victoria, New Prague, and Minnetrista around
455 AM CDT.
Eden Prairie, Minnetonka, Shakopee, Prior Lake, and Mound around
500 AM CDT.
Bloomington, Edina, Savage, Hopkins, and Medina around 505 AM CDT.
Minneapolis, Plymouth, Burnsville, Lakeville, and St. Louis Park
around 510 AM CDT.
Eagan, Maple Grove, Apple Valley, Golden Valley, and MSP
International Airport around 515 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4440 9395 4445 9393 4446 9401 4465 9418
4487 9433 4516 9364 4498 9320 4466 9323
4437 9393
TIME...MOT...LOC 0944Z 246DEG 46KT 4489 9415 4476 9386 4448 9385
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BorghoffThe Minneapolis radar (KMPX), 19 km away, was scanning. The volume nearest the first event began at 10:16 UTC.
18 thunderstorm wind. Local standard time, as filed.
Large tree branches were down.
Time estimated from radar. Delayed report of multiple trees over 12 inches in diameter that were uprooted, as well as several tree branches down.
Time estimated from radar. Delayed report of several large tree branches down, power lines also down.
Time estimated from radar. Delayed report of large tree snapped at the base via picture on social media.
Numerous trees down, including one on a house and one on a truck.
Measured by a meteorologist.
Large uprooted oak tree reported on social media.
Time estimated from radar. Delayed report of numerous large trees down and blocking roads in the Como Park area.
Several trees and large branches were downed at the Minnesota state fairgrounds.
Time estimated from radar. Delayed report of trees fell on two houses in the neighborhood and one had major damage. Two roads were blocked by fallen trees.
Report of large tree down.
A large branch with a 3 foot diameter was blown down at Harriet Island.
A tree and several large branches were blown down.
Time estimated from radar. Delayed report of multiple medium-sized trees snapped and some uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212672, 1212673, 1212674, 1212671, 1212675, 1212676, 1212677, 1212680, 1212679, 1212678, 1212681, 1212682, 1212683, 1212684, 1212686, 1212687, 1212690, 1212691.